The differential diagnosis for a necrotizing myopathy includes inherited muscle disease and acquired diseases such as toxic myopathies, hypothyroid myopathy, paraneoplastic myopathy, and the autoimmune myopathies. The most common autoimmune myopathies presenting with a necrotizing muscle biopsy are those associated with anti–signal recognition particle (anti-SRP)2 or anti–3-hydroxy-3-methylglutaryl-CoA reductase (anti-HMGCR) autoantibodies, the latter frequently occurring in the context of statin exposure. In this case, the patient's age, previously normal serum creatine kinase (CK) activities, and rapidly progressive weakness argued against an inherited myopathy. After hypothyroidism and malignancy were excluded, statin myopathy or an autoimmune myopathy were the most likely causes of this patient's condition.
In the acute setting, physical exam, serum CK activities, electromyography, and muscle biopsy may be identical in patients with statin myopathy and a necrotizing autoimmune myopathy. When patients have relatively mild muscle disease, it may be reasonable to discontinue the statin and wait several weeks to see if serum CK activities and strength begin to improve. However, when patients have severe or rapidly progressive weakness, delaying immunosuppressive treatment may not be appropriate.
Although it was not available at the time the patient presented, this case highlights the utility of myositis autoantibody testing. In this clinical context, the presence of either anti-SRP or anti-HMGCR autoantibodies would confirm the diagnosis of autoimmune muscle disease and prompt the immediate initiation of immunosuppressive therapy even if the weakness had been less severe.
Because this patient had anti-HMGCR autoantibodies and statin exposure, the diagnosis was statin-associated immune-mediated necrotizing myopathy (IMNM). This form of autoimmune muscle disease may occur at any time following statin exposure and requires discontinuation of the statin and initiation of immunosuppressive therapy. Although this patient responded to steroids and azathioprine, many patients with statin-associated IMNM require more aggressive therapy, often including intravenous immunoglobulins. Furthermore, the majority of these patients are unable to tolerate complete tapering of immunosuppressive drugs and require chronic therapy.
↵2 Nonstandard abbreviations:
- signal recognition particle;
- 3-hydroxy-3-methylglutaryl-CoA reductase;
- creatine kinase;
- immune-mediated necrotizing myopathy.
Author Contributions: All authors confirmed they have contributed to the intellectual content of this paper and have met the following 3 requirements: (a) significant contributions to the conception and design, acquisition of data, or analysis and interpretation of data; (b) drafting or revising the article for intellectual content; and (c) final approval of the published article.
Authors' Disclosures or Potential Conflicts of Interest: Upon manuscript submission, all authors completed the author disclosure form. Disclosures and/or potential conflicts of interest:
Employment or Leadership: None declared.
Consultant or Advisory Role: None declared.
Stock Ownership: None declared.
Honoraria: None declared.
Research Funding: None declared.
Expert Testimony: None declared.
Patents: A. Mammen, US 8778618 B2.
- Received for publication January 28, 2015.
- Accepted for publication January 30, 2015.
- © 2015 American Association for Clinical Chemistry